Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 107, NWS La Crosse, WI

July 30, 2002La Crosse County, Vernon County, Wisconsin; Allamakee County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 30, 2002, 6:37 PM CDT for La Crosse County, Vernon County, Wisconsin; Allamakee County, Iowa. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 2002, 6:37 PM CDT (23:37 UTC)
Expired
Jul 30, 2002, 7:30 PM CDT
In force
53 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Allamakee County, IA, La Crosse County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 26 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 6:39 PM CDTThunderstorm Wind 57 ELa Crosse, WI
Jul 30, 6:51 PM CDTThunderstorm Wind 55 EWest Salem, WI
Jul 30, 7:00 PM CDTThunderstorm Wind 55 EGenoa, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 3:40 PM CDTSevere Thunderstorm WatchSPC5 hr
Jul 30, 5:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

684 
WUUS53 KARX 302337
SVRLSE
IAC005-WIC063-123-310030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
637 PM CDT TUE JUL 30 2002

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLAMAKEE COUNTY IN NORTHEAST IOWA
  LA CROSSE COUNTY IN WEST CENTRAL WISCONSIN
  VERNON COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 730 PM CDT

* AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 16 MILES NORTH OF LA CRESCENT TO
  14 MILES EAST OF PRESTON...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE...
  NEAR BRICE PRAIRIE AT 645 PM CDT...
  NEAR HOLMEN AT 650 PM CDT...
  NEAR ONALASKA...AND FRENCH ISLAND AT 700 PM CDT...
  NEAR LA CROSSE AT 705 PM CDT...
  NEAR WEST SALEM AT 720 PM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 4:12 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 30, 4:12 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
412 PM CDT TUE JUL 30 2002

MAIN FORECAST FOCUS IS ON SEVERE POTENTIAL THIS EVENING...RAIN
CHANCES AGAIN WEDNESDAY AND WEDNESDAY NIGHT.  TEMPERATURES ARE ALSO
OF CONCERN.

20Z SURFACE ANALYSIS SHOWS A LOW CENTER ALONG THE NE/IA BORDER
REGION...WITH A COLD FRONT REACHING NORTHEAST THROUGH SOUTHERN MN
AND UP INTO NORTHWEST WI.  AIRMASS AHEAD OF THE FRONT VERY WARM AND
MOIST...AND UNSTABLE.  SATELLITE IMAGERY ALL DAY HAS SHOWN AREA OF
CASTELLANUS CLOUDS FROM NE/IA INTO MN...AND THESE HAVE ERUPTED INTO
THUNDERSTORMS DURING THE PAST FEW HOURS.  WITH STRONG INSTABILITY
IN PLACE...THIS HAS PROMPTED THE ISSUANCE OF A SEVERE THUNDERSTORM
WATCH.

WITH PERSISTENT WARM ADVECTION AND MOISTURE TRANSPORT FOCUSED INTO
SOUTHERN MN AND WESTERN WI THROUGH TONIGHT...AIDED FURTHER BY LOW
LEVEL JET AND PASSAGE OF RIGHT ENTRANCE REGION OF PASSING UPPER
LEVEL JET STREAK...SHOULD ALL HELP TO FUEL CONTINUED DEVELOPMENT.
PRECIPITABLE WATER IS QUITE HIGH WITH MODELS INDICATING UP TO 1.75
INCHES TONIGHT.  ALSO...WHILE STORMS WILL BE MOVING ALONG EASTWARD
AT A FAIR CLIP...SOME TRAINING MAY RESULT IN LOCALLY HEAVY RAIN
AMOUNTS.  WILL INSERT THIS INTO ZONE WORDING.

ZONAL FLOW REGIME TO DOMINATE THE REGION THROUGH THE WEEK.  A LONG
WAVE TROUGH AMPLIFIES SOMEWHAT OVER CENTRAL CANADA WEDNESDAY...
WHICH TIGHTENS THE FLOW OVER THE EXTREME NORTHERN U.S.  THIS WILL
SEND A FRONT DOWN INTO THE FORECAST AREA AGAIN WEDNESDAY NIGHT.
TREND OF THE PAST FEW MODEL RUNS HAS BEEN FOR SLOWER PROGRESSION OF
WAVES THROUGH THE ZONAL FLOW...AND HAVE MAINTAINED THIS TREND.

IN EXTENDED PERIOD...FAIRLY GOOD CONFIDENCE WITH MODELS IN PRETTY
GOOD AGREEMENT.  MRF FASTER THAN ECMWF/UKMET BY SATURDAY...AND HAVE
GONE WITH SLOWER SOLUTION FOR NOW.

.LSE...NONE.

MW

In the hours before

Local storm report, Jul 30, 12:47 PM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1247 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    ROCHESTER 5 N             MN   60 MPH WIND GUST
07/30/02   OLMSTED                        REPORTED BY SPOTTER IN
                                          NORTH ROCHESTER

0531 PM    BUFFALO CITY              WI   .88 INCH HAIL
07/30/02   BUFFALO                        REPORTED BY EMERGENCY
                                          MANAGEMENT

0536 PM    EYOTA                     MN   60 MPH WIND GUST
07/30/02   OLMSTED                        REPORTED BY SPOTTERS

0538 PM    GILMAN                    WI   1.75 INCH HAIL
07/30/02   TAYLOR                         REPORTED BY SHERIFF
                                          DEPUTIES

0542 PM    MANTORVILLE               MN   .75 INCH HAIL
07/30/02   DODGE                          REPORTED BY SPOTTERS

MW
Special weather statement, Jul 30, 2:40 PM CDT, 3 hours 57 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-310700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
240 PM CDT TUE JUL 30 2002

HAZARD - SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH A PRIMARY THREAT
OF DAMAGING WINDS AND LARGE HAIL.

TIMING - FOR THIS EVENING THROUGH EARLY WEDNESDAY MORNING.

LOCATION - NORTH CENTRAL WISCONSIN AND PARTS OF SOUTHEAST
MINNESOTA...FROM NORTH OF A LINE EXTENDING FROM DODGE CENTER
MINNESOTA TO NEILSVILLE WISCONSIN.

DISCUSSION - A COLD FRONT IS EXPECTED TO MOVE EAST OUT OF CENTRAL
MINNESOTA INTO WEST CENTRAL WISCONSIN THIS EVENING. A WARM...MOIST
AND UNSTABLE AIRMASS OUT AHEAD OF THE FRONT...WILL ALLOW FOR
DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS PORTIONS
OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN.
THE GREATEST INSTABILITY WILL BE NORTH OF A LINE EXTENDING FROM
DODGE CENTER MINNESOTA TO NEILSVILLE WISCONSIN...WHERE A FEW OF THE
STORMS COULD BECOME SEVERE. THE MAIN THREAT FROM THESE STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED IN NORTH
CENTRAL WISCONSIN AND PARTS OF SOUTHEAST MINNESOTA THIS EVENING AND
INTO EARLY WEDNESDAY MORNING.

DTJ
Local storm report, Jul 30, 5:30 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
530 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    BYRON                     MN   65 MPH WIND GUST
07/30/02   OLMSTED                        MEASURED WIND GUST REPORTED
                                          BY SPOTTER

0523 PM    ROCHESTER 3 W             MN   71 MPH WIND GUST
07/30/02   OLMSTED                        MEASURED WIND GUST REPORTED
                                          BY SPOTTER

MW
Local storm report, Jul 30, 5:47 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
547 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    ROCHESTER 5 N             MN   60 MPH WIND GUST
07/30/02   OLMSTED                        REPORTED BY SPOTTER IN
                                          NORTH ROCHESTER

0531 PM    BUFFALO CITY              WI   .88 INCH HAIL
07/30/02   BUFFALO                        REPORTED BY EMERGENCY
                                          MANAGEMENT

0536 PM    EYOTA                     MN   60 MPH WIND GUST
07/30/02   OLMSTED                        REPORTED BY SPOTTERS

0538 PM    GILMAN                    WI   1.75 INCH HAIL
07/30/02   TAYLOR                         REPORTED BY SHERIFF
                                          DEPUTIES

0542 PM    MANTORVILLE               MN   .75 INCH HAIL
07/30/02   DODGE                          REPORTED BY SPOTTERS

MW
Local storm report, Jul 30, 5:48 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1247 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    ROCHESTER 5 N             MN   60 MPH WIND GUST
07/30/02   OLMSTED                        REPORTED BY SPOTTER IN
                                          NORTH ROCHESTER

0531 PM    BUFFALO CITY              WI   .88 INCH HAIL
07/30/02   BUFFALO                        REPORTED BY EMERGENCY
                                          MANAGEMENT

0536 PM    EYOTA                     MN   60 MPH WIND GUST
07/30/02   OLMSTED                        REPORTED BY SPOTTERS

0538 PM    GILMAN                    WI   1.75 INCH HAIL
07/30/02   TAYLOR                         REPORTED BY SHERIFF
                                          DEPUTIES

0542 PM    MANTORVILLE               MN   .75 INCH HAIL
07/30/02   DODGE                          REPORTED BY SPOTTERS

MW

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:29 PM CDTSevere Thunderstorm WarningARXTaylor61 min
Jul 30, 5:37 PM CDTTornado WarningARXTaylor53 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.